Alert archive / Minnesota / Special Weather Statements in 2011

Special Weather Statement, NWS Duluth, MN

August 19, 2011Cass County, Crow Wing County, Itasca County, Minnesota

NWS Duluth, MN issued this special weather statement at Aug 19, 2011, 1:21 AM CDT for Cass County, Crow Wing County, Itasca County, Minnesota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2011, 1:21 AM CDT (06:21 UTC)
Expired
Aug 19, 2011, 1:45 AM CDT
In force
24 min
Issued by
NWS Duluth, MN

Counties Cass County, MN, Crow Wing County, MN, Itasca County, MN

The radar

The Duluth radar (KDLH), 172 km from the middle of the area, began a volume at 06:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 6.4 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2011-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 876 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2011-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
876 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
1385 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.1
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

308 
WWUS83 KDLH 190621
SPSDLH

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
121 AM CDT FRI AUG 19 2011

MNZ018-025-026-033>036-190645-
CROW WING-NORTH CASS-NORTH ITASCA-NORTHERN AITKIN-SOUTH AITKIN-SOUTH
CASS-SOUTH ITASCA-
121 AM CDT FRI AUG 19 2011

...SEVERE THUNDERSTORMS MOVING TOWARD THE WALKER AND BRAINERD LAKES 
REGION...

AT 121 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
CLUSTER OF SEVERE THUNDERSTORMS IN THE FOSSTON... PARK RAPIDS AND 
BEMIDJI AREAS.  THESE STORMS WERE MOVING EAST AT 45 TO 50 MPH.

THESE STORMS WILL REACH THE ENTIRE WALKER AND BRAINERD LAKES 
REGIONS... INCLUDING LEECH LAKE... LAKE WINNIBIGOSHISH... BACKUS 
AND GULL LAKE SHORTLY AFTER 2 AM.  STORMS WILL BE CAPABLE OF GOLF 
BALL SIZE HAIL... DAMAGING WINDS IN EXCESS OF 65 MPH... CONTINUOUS 
CLOUD TO GROUND LIGHTNING... AND TORRENTIAL DOWNPOURS...

LOCATIONS IMPACTED INCLUDE...
  WILKINSON...
  WALKER...
  BRAINERD...
  LEADER...
  WABEDO...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN 
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. BOATERS AND 
FISHERMEN SHOULD CONSIDER SEEKING SAFE SHELTER ON SHORE NOW.

LAT...LON 4680 9480 4682 9467 4740 9468 4742 9443
      4768 9443 4762 9351 4615 9380 4615 9436
      4624 9440 4628 9435 4631 9440 4630 9455
      4635 9466 4634 9473 4640 9479

$$
 MILLER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this special weather statement went out at Aug 18, 7:52 PM CDT, 5 hours 29 minutes earlier.

Area forecast discussion, Aug 18, 7:52 PM CDT, 5 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
752 PM CDT THU AUG 18 2011

.AVIATION...00Z TAF ISSUANCE...
VFR CONDITIONS WILL PREVAIL FOR TAF PERIOD. THE EXCEPTION WILL BE
ISOLATED SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A COLD
FRONT PASSAGE OVERNIGHT. CONDITIONS WILL BRIEFLY REDUCE TO
MVFR/IFR FOR A PERIOD WITH ANY STORMS THAT DEVELOP. WINDS WILL
TURN OUT OF THE WEST AND BECOME GUSTY ON FRIDAY. LINGERING STORMS
AND REDUCED CEILINGS WILL BE FOUND OVER WISCONSIN THROUGH FRIDAY
MORNING.

&&

.PREV DISCUSSION... /ISSUED 330 PM CDT THU AUG 18 2011/

DISCUSSION...

TONIGHT THROUGH SUNDAY...

SHORT TERM FOCUS IS ON THE POTENTIAL FOR CONVECTIVE DEVELOPMENT
WITH SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON AND EARLY
EVENING...AND ANOTHER ROUND OF SHOWERS AND STORMS LATE
TONIGHT/EARLY TOMORROW MORNING. THERE IS A SLIGHT RISK THAT SOME
OF THESE STORMS WILL BECOME SEVERE...MAINLY CONFINED TO AREAS OF
N-CENTRAL/ERN MN...SOUTH AND SW OF A LINE FROM THE CHIPPEWA NAT
FOREST TO THE IRON RANGE TO HINCKLEY.

CURRENT CONDITIONS ALOFT SHOW THE PERSISTENT UPPER RIDGE OVER THE
SW AND A 500MB S/W SLIDING INTO THE FAR NRN PLAINS...ERN MT/NRN
WY. A LOW AMPLITUDE RIDGE IS ALSO BEING SEEN ACROSS THE UPPER
MIDWEST IN ADVANCE OF THE INCOMING S/W. AT THE SFC...HIGH PRESSURE
OVER THE MID MS VALLEY CONTINUES TO SLOWLY MOVE TO THE EAST AS A
SFC TROUGH IN THE FRONT RANGE OF THE NRN ROCKIES DEVELOPS AND
MOVES INTO THE DAKOTAS AND NE.

A DYING THUNDERSTORM COMPLEX MOVED INTO NERN MN THIS MORNING AND
HAS CONTINUED TO DIMINISH IN INTENSITY THIS AFTERNOON...WITH ONLY
A FEW SPRINKLES BEING SEEN AROUND THE ARROWHEAD RECENTLY. THIS
SYSTEM LEFT BEHIND A FEW CLOUDS INITIALLY...BUT HAS SINCE
DISSIPATED FOR THE MOST PART. MUCH OF THE NORTHLAND IS CURRENTLY
SEEING MOSTLY SUNNY SKIES. THE ABUNDANT SUNSHINE IS ALLOWING THE
ATMOSPHERE TO DESTABILIZE QUITE EFFICIENTLY...ESPECIALLY OVER THE
WRN SECTIONS. SFC TEMPS HAVE WARMED INTO THE UPPER 70S AND LOWER
80S...WITH DWPTS IN THE UPPER 50S AND LOWER 60S. SBCAPE HAS
INCREASED TO 1000-1500 J/KG...WITH LI'S -3 TO -4 DEG C...AND STEEP
LOW LEVEL LAPSE RATES. A SECOND DECAYING T-STORM COMPLEX OVER SERN
SD/NW IA IS INHIBITING THE AMOUNT OF MOISTURE/WAA INTO NRN MN FROM
THE SOUTH...ALTHOUGH THE COMPLEX APPEARS TO BE SMALL ENOUGH TO
ALLOW A SUFFICIENT SLY FLOW TO DEVELOP THROUGHOUT CNTRL MN.

THERE IS SOME UNCERTAINTY REGARDING THE LOCATION AND TIMING OF
THE CONVECTION IN THE NEXT 3-4 HOURS...AS IT APPEARS SOME
SCATTERED SHOWERS/STORMS WILL DEVELOP IN THE WARM SECTOR
THROUGHOUT NRN/CNTRL MN. A SECOND AREA OF CONVECTIVE INITIATION
WILL LIKELY APPEAR AROUND WRN ND...W/NW MN...INTO NE SD ALONG THE
SFC TROUGH/COLD FRONT A FEW HOURS FROM NOW. THE UPPER TROUGH WILL
EVENTUALLY CATCH UP WITH THE SFC TROUGH AND ACT TO ENHANCE THE
FORCING AND POSSIBLY THE INTENSITY OF THE CONVECTION. SPC HAS A
SLIGHT RISK OF SEVERE T-STORMS HIGHLIGHTED FROM THE IRON RANGE
SWWD INTO ERN SD...AND THIS WILL LIKELY BE ASSOCIATED WITH THE
STORMS ALONG THE FRONT. THE BEST FORCING AND THERMODYNAMICS WILL
REMAIN WELL TO THE SOUTH OF THE DLH CWA...HOWEVER THERE IS CHANCE
THAT A FEW STORMS...OR THE NRN EDGE OF AN INTENSE LINE COULD BRUSH
THE SWRN SECTIONS OF THE FORECAST AREA DURING THE OVERNIGHT HOURS.
THE MAIN THREATS APPEAR TO BE HAIL AND DAMAGING WINDS...AS MOST OF
THE STORMS AFTER MIDNIGHT WILL BE ELEVATED.

A FEW SHOWERS/STORMS WILL LINGER INTO THE MORNING HOURS TOMORROW
OVER NW WI...HOWEVER MOST WILL BE LIGHT. THERE IS ALSO A SLGT CHC
OF A SHOWER ACROSS THE FAR N IN THE AFTERNOON AS COOL AIR ALOFT
STEEPENS LOW LEVEL LAPSE RATES ENOUGH TO PRODUCE A FEW SHOWERS.

DRY CONDITIONS ARE EXPECTED LATE FRIDAY AND THROUGH MOST OF
SATURDAY AS A SFC HIGH SETTLES IN OVER THE REGION. A WEAK UPPER
TROUGH SLIDES BY TO THE NORTH LATE SAT AND EARLY SUNDAY AND BRINGS
ANOTHER SLGT CHC OF SHOWERS TO THE NRN HALF OF THE CWA.
TEMPERATURES THROUGH THE WEEKEND REMAIN SEASONABLE...WITH HIGHS IN
THE 70S AND LOWS IN THE 40S AND 50S.

EXTENDED...SUNDAY NIGHT THROUGH THURSDAY...

A FAIRLY STRONG BAROCLINIC ZONE WILL BE IN PLACE ACROSS NE MN ON
SUNDAY NIGHT AND MONDAY. STRONG WAA WILL TAKE PLACE EARLY IN THE
PERIOD...WITH A CHANCE OF SHOWERS AND THUNDERSTORMS. WILL NOT
INTRODUCE PRECIPITATION INITIALLY...AS THERE IS SOME DISAGREEMENT
AMONGST THE MODEL SOLUTIONS DURING THIS TIME FRAME. WARMER AND
MORE HUMID AIR WILL THEN PUSH IN AS THE WEEK WEARS ON. THE ECMWF
IS ESPECIALLY DRY FOR MUCH OF THE WORK WEEK...BUT THE GFS DOES
HAVE SOME QPF AT TIMES AS DOES THE GEM. WILL KEEP SMALL POPS IN
FOR MAINLY DIURNAL SHOWERS AND THUNDERSTORMS FOR A FEW PERIODS.
OTHER THAN THAT...A WARM AND INCREASINGLY HUMID WEEK IS IN STORE
FOR THE NORTHLAND.

&&

.POINT TEMPS/POPS...
DLH  61  74  52  71 /  50  20  10  10
INL  55  75  44  74 /  40  20  10  10
BRD  63  77  51  75 /  50  10  10  10
HYR  58  78  48  75 /  50  30  10  10
ASX  60  78  53  74 /  50  30  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&

AVIATION...GRANING
Hazardous weather outlook, Aug 18, 3:28 PM CDT, 9 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
328 PM CDT THU AUG 18 2011

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-191030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
328 PM CDT THU AUG 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTHERN MINNESOTA
FROM WEST TO EAST LATE THIS AFTERNOON AND EVENING AHEAD OF AN
APPROACHING COLD FRONT. THERE COULD BE A FEW SCATTERED STORMS THIS
EVENING...BUT THE GREATEST AREAL COVERAGE AND INTENSITY OF STORMS
IS NOT EXPECTED UNTIL LATE TONIGHT. THE STRONGEST STORMS MAY
REACH SEVERE LEVELS WITH THE PRIMARY THREAT BEING DAMAGING WINDS.
LARGE HAIL IS ALSO POSSIBLE. THE AREA MOST AT RISK FOR
EXPERIENCING SEVERE STORMS IS ROUGHLY ALONG AND SOUTH OF HIGHWAY 2
IN NORTHEAST MINNESOTA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FEW THUNDERSTORMS ARE POSSIBLE THROUGH MIDDAY FRIDAY ACROSS
NORTHWEST WISCONSIN. SEVERE WEATHER IS NOT ANTICIPATED.

THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS ACROSS NORTHERN
MINNESOTA ON SUNDAY... AND AGAIN TUESDAY NIGHT AND WEDNESDAY
ACROSS MOST OF THE REGION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
TONIGHT.

LSZ121-140>148-191030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
328 PM CDT THU AUG 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS PRODUCING LIGHTNING...STRONG WINDS AND ASSOCIATED
LOCALLY HIGHER WAVE HEIGHTS...AND HAIL ARE POSSIBLE THIS EVENING
AND OVERNIGHT ACROSS ALL OF THE NEARSHORE WATERS OF WESTERN LAKE
SUPERIOR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG WEST TO NORTHWEST WINDS FROM 15 TO 25 KNOTS ARE EXPECTED TO
DEVELOP ON FRIDAY AFTERNOON IN THE WAKE OF A COLD FRONTAL PASSAGE.

TENTINGER

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Aug 19, 1:21 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
121 AM CDT FRI AUG 19 2011

MNZ018-025-026-033>036-190645-
CROW WING-NORTH CASS-NORTH ITASCA-NORTHERN AITKIN-SOUTH AITKIN-SOUTH
CASS-SOUTH ITASCA-
121 AM CDT FRI AUG 19 2011

...SEVERE THUNDERSTORMS MOVING TOWARD THE WALKER AND BRAINERD LAKES
REGION...

AT 121 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF SEVERE THUNDERSTORMS IN THE FOSSTON... PARK RAPIDS AND
BEMIDJI AREAS.  THESE STORMS WERE MOVING EAST AT 45 TO 50 MPH.

THESE STORMS WILL REACH THE ENTIRE WALKER AND BRAINERD LAKES
REGIONS... INCLUDING LEECH LAKE... LAKE WINNIBIGOSHISH... BACKUS
AND GULL LAKE SHORTLY AFTER 2 AM.  STORMS WILL BE CAPABLE OF GOLF
BALL SIZE HAIL... DAMAGING WINDS IN EXCESS OF 65 MPH... CONTINUOUS
CLOUD TO GROUND LIGHTNING... AND TORRENTIAL DOWNPOURS...

LOCATIONS IMPACTED INCLUDE...
  WILKINSON...
  WALKER...
  BRAINERD...
  LEADER...
  WABEDO...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. BOATERS AND
FISHERMEN SHOULD CONSIDER SEEKING SAFE SHELTER ON SHORE NOW.

LAT...LON 4680 9480 4682 9467 4740 9468 4742 9443
      4768 9443 4762 9351 4615 9380 4615 9436
      4624 9440 4628 9435 4631 9440 4630 9455
      4635 9466 4634 9473 4640 9479

 MILLER

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 1:33 AM CDTSpecial Weather StatementDLHCook12 min
Aug 19, 1:48 AM CDTSevere Thunderstorm WarningDLHCass, Itasca57 min
Aug 19, 2:08 AM CDTSpecial Weather StatementDLHCook22 min
Aug 19, 2:33 AM CDTSevere Thunderstorm WarningDLHAitkin, Cass, Itasca42 min
Aug 19, 3:14 AM CDTSevere Thunderstorm WarningDLHAitkin, Carlton, Cass, Itasca, Saint Louis61 min
Aug 19, 3:52 AM CDTSpecial Weather StatementDLHCarlton23 min
Aug 19, 3:56 AM CDTSpecial Marine WarningDLH94 min
Aug 19, 4:09 AM CDTSevere Thunderstorm WarningDLHAitkin, Carlton, Lake, Pine, Saint Louis51 min
Aug 19, 4:37 AM CDTSpecial Weather StatementDLH23 min
Aug 19, 4:48 AM CDTSevere Thunderstorm WarningDLHKoochiching, Saint Louis42 min
Aug 19, 4:57 AM CDTSpecial Weather StatementDLHLake33 min
Aug 19, 5:46 AM CDTSpecial Weather StatementDLHCook29 min
Aug 19, 6:09 AM CDTSpecial Marine WarningDLH39 min
Aug 19, 4:59 AM CDTSpecial Weather StatementDLHDouglas31 min
Aug 19, 5:33 AM CDTSpecial Weather StatementDLHAshland, Bayfield, Douglas27 min
Aug 19, 5:51 AM CDTSevere Thunderstorm WarningDLHBurnett, Douglas, Washburn39 min
Aug 19, 6:28 AM CDTSevere Thunderstorm WarningDLHSawyer, Washburn32 min
Aug 19, 6:59 AM CDTSpecial Weather StatementDLHIron, Price, Sawyer31 min

Nearby

Special Weather Statements in Minnesota, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.